Skip to content
My WebMD Sign In, Sign Up
Glucophage ER - drowsiness
avatar
An_243861 posted:
Hi all,
I have been experiencing drowsiness after taking metformin. Has anyone else dealt with this and, if so, does it subside over time?
I may have to look into alternatives if it doesn't... could use help with suggestions there too!

Thanks!
Reply
 
avatar
phototaker responded:
My first question to you is...are you testing to see what your blood sugar numbers are when you are feeling drowsy? Maybe you are going too high or too low.
 
avatar
mhall6252 responded:
I don't think that metformin causes drowsiness. As already suggested, you should check your glucose levels.
Michelle
Diabetic since 5/2001
Follow my journey at www.mch-breastcancer.blogspot.com
Smile and the world smiles with you.
 
avatar
nwsmom responded:
I've been on Metformin for 12 years...ER for the past six. No problems with drowsiness, or any of the usual side effects.

Nancy
 
avatar
teddybear200 responded:
I was on 2,000mg Metformin ER daily for 1 yr and I never got tired or drowsy from it.

When you feel this way test you sugar you could have high numbers or going too low.

How are you taking your Met. ER? I was told by my Dr and the Pharmacy that I had to take all my Metformin at dinner time with my meal. Even with 2,000mg at dinner I never went low in the morning.

Perhaps it is the way you are taking it or your numbers are off - above all always check with your Dr if you have any concerns about your Meds.
One day I will soar on wings of an Eagle.
Want to know more about me - come join us at www.mybearyspecial.blogspot.com

 
avatar
brunosbud responded:
Most people don't take Metformin on an empty stomach. Most take it just before or during a meal to avoid stomach upset.
Many people, particularly, older adults, experience postprandial hypotension (low blood pressure). My dad commonly falls asleep for 30 mins after eating his largest meal of the day, breakfast. Maybe, your drowsiness is due to the diverting of blood flow to your GI tract and away from your brain after eating.
 
 
avatar
mhall6252 replied to Anon_999's response:
I don't think lactic acidosis has any relationship to the sleepiness issue of the original poster.
Michelle
Diabetic since 5/2001
Follow my journey at www.mch-breastcancer.blogspot.com
Smile and the world smiles with you.
 
avatar
Anon_999 replied to mhall6252's response:
Sorry but I was mainly refering to the warnings of metfromin ER - diziness is one of them. The first poster was talking about being tired - metromin er can do that.

lactic acidosis was the 2nd paragraf (sp) sorry for the misunderstanding.
 
avatar
An_243861 replied to phototaker's response:
Hi there,
No, I don't have a meter. They prescribed this for having metabolic syndrome (my A1C was 6.0 and my morning fasting levels are at around 120). But, no, I haven't checked my blood sugar after taking the metformin.

I do feel very lethargic on it, had to stop it over the weekend when I had to be primary caregiver to my daughter, for fear that I wouldn't be able to stay awake...
 
avatar
thebigboo replied to brunosbud's response:
That is possible. I'm only 35, but sometimes my body reacts like I'm double my age!
 
avatar
amanda2581 responded:
I am not on metformin but all my other meds make me drowsy I sleep all day sometimes .my other meds make my numbers go up.I went off a few and I am not as drowsy I take insulin humalog and humalin.my high numbers from carbs knock me out.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.